Skip to main content

Digitalis Toxicity

Mateo Cindric, MD and Naureen Rafiq, MBBS Reviewed 06/2019
 


BASICS

DESCRIPTION

  • A life-threatening condition resulting from intoxication by digitalis (digoxin) when used for chronic therapy, from accidental or intentional overdose, or from ingestion of naturally...

DIAGNOSIS

HISTORY

  • For patients at risk for toxicity from chronic use, ask about new medications. Acute illnesses such as gastroenteritis or cardiac diseases, which cause kidney failure or dehydration, ...

TREATMENT

GENERAL MEASURES

  • There are no evidence-based guidelines for mild to moderate digitalis toxicity.

  • Severe toxicity as indicated by significant dysrhythmia requires hospitalization and possible a...

ONGOING CARE

FOLLOW-UP RECOMMENDATIONS

  • Psychiatric referral is indicated for all intentional overdoses.

  • In chronic toxicity, close follow-up by a primary care physician or cardiologist is recommended if...

REFERENCES

1
See I, Shehab N, Kegler SR, et al. Emergency department visits and hospitalizations for digoxin toxicity: United States, 2005 to 2010. Circ Heart Fail.  2014;7(1):28–34. [View Abstrac...

ADDITIONAL READING

  • Rajapakse S. Management of yellow oleander poisoning. Clin Toxicol (Phila).  2009;47(3):206–212. [View Abstract on OvidMedline]

  • Roberts DM, Buckley NA. Antidotes for acute carde...

CODES

ICD10

  • T46.0X1A Poisoning by cardi-stim glycos/drug simlar act, acc, init

  • T46.0X2A Poisn by cardi-stim glycos/drug simlar act, self-harm, init

  • T46.0X4A Poisoning by cardi-stim glycos/drug simlar act...

CLINICAL PEARLS

  • Nonspecific GI symptoms in patients >85 years of age on multiple medications including digoxin may be an early sign of digitalis toxicity.

  • Toxicity may develop even when digoxin seru...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×